Numéro
J. Phys. I France
Volume 3, Numéro 3, March 1993
Page(s) 733 - 739
DOI https://doi.org/10.1051/jp1:1993158
DOI: 10.1051/jp1:1993158
J. Phys. I France 3 (1993) 733-739

Fractal properties of the distribution of earthquake hypocenters

Hisao Nakanishi1, Muhammad Sahimi1, Michelle C. Robertson2, Charles C. Sammis2 and Mark D. Rintoul3

1  HLRZ, KFA-Jülich, Postfach 1913, W-5170 Jüllich. Germany
2  Department of Geological Sciences, University of Southern California, Los Angeles, CA 90089, U.S.A.
3  Department of Physics, Purdue University, W. Lafayette, IN 47907 U.S.A.


(Received 29 October 1992, accepted 12 November 1992)

Abstract
We investigate a recent suggestion that the spatial distribution of earthquake hypocenters makes a fractal set with a structure and fractal dimensionality close to those of the backbone of critical percolation clusters, by analyzing four different sets of data for the hypocenter distributions and calculating the dynamical properties of the geometrical distribution such as the spectral dimension ds We find that the value of ds is consistent with that of the backbone, thus supporting further the identification of the hypocenter distribution as having the structure of the percolation backbone.

PACS
91.30P - 64.60A - 05.40

© Les Editions de Physique 1993

Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.

Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.

Initial download of the metrics may take a while.